Advertisement

Maximal Functions in Sobolev Spaces

  • Daniel Aalto
  • Juha Kinnunen
Part of the International Mathematical Series book series (IMAT, volume 8)

Applications of the Hardy—Littlewood maximal functions in the modern theory of partial differential equations are considered. In particular, we discuss the behavior of maximal functions in Sobolev spaces, Hardy inequalities, and approximation and pointwise behavior of Sobolev functions. We also study the corresponding questions on metric measure spaces.

Keywords

Sobolev Space Maximal Operator Maximal Function Hardy Inequality Lebesgue Point 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aalto, D.: The discrete maximal function on a doubling metric space. Licetiate thesis, Helsinki University of Technology (2008)Google Scholar
  2. 2.
    Acerbi, E., Fusco, N.: Semicontinuity problems in the calculus of variations. Arch. Ration. Mech. Anal. 86, no. 2, 125–145 (1984)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Aldaz, J.M., Pérez Lázaro, J.: Functions of bounded variation, the derivative of the one dimensional maximal function, and applications to inequalities. Trans. Am. Math. Soc. 359, no. 5, 2443–2461 (2007)MATHCrossRefGoogle Scholar
  4. 4.
    Aldaz, J.M., Pérez Lázaro, J.: Boundedness and unboundedness results for some maximal operators on functions of bounded variation. arXiv:math.CA/0605272Google Scholar
  5. 5.
    Ancona, A.: On strong barriers and an inequality of Hardy for domains in ℝn. J. London Math. Soc. (2) 34, 274–290 (1986)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Björn, A., Björn, J.: Nonlinear potential theory on metric spaces [In preparation]Google Scholar
  7. 7.
    Björn, A., Björn, J., Parviainen, M.: Convergence of superharmonic functions [In preparation]Google Scholar
  8. 8.
    Björn, A., Björn, J., Shanmugalingam, N.: Quasicontinuity of Newton—Sobolev Functions and Density of Lipschitz Functions on Metric Spaces. Preprint, Linköping (2006)Google Scholar
  9. 9.
    Björn, J., MacManus, P., Shanmugalingam, N.: Fat sets and pointwise boundary estimates for p-harmonic functions in metric spaces. J. Anal. Math. 85, 339–369 (2001)MATHMathSciNetGoogle Scholar
  10. 10.
    Bojarski, B., Hajlasz, P.: Pointwise inequalities for Sobolev functions and some applications. Stud. Math.106, 77–92 (1993)MATHMathSciNetGoogle Scholar
  11. 11.
    Bojarski, B., Hajlasz, P., Strzelecki, P.: Improved Cκλ approximation of higher order Sobolev functions in norm and capacity. Indiana Univ. Math. J. 51, no. 3, 507–540 (2002)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Buckley, S.M.: Is the maximal function of a Lipschitz function continuous? Ann. Acad. Sci. Fenn. Math. 24, 519–528 (1999)MathSciNetGoogle Scholar
  13. 13.
    Calderón, A.P., Zygmund,A.: Local properties of solutions of elliptic partial differential equations. Stud. Math. 20, 171–225 (1961)MATHGoogle Scholar
  14. 14.
    F. Chiarenza, F., Frasca, M.: Morrey spaces and Hardy—Littlewood maximal function. Rend. Mat. Appl. (7) 7, no. 3–4, 273–279 (1987)Google Scholar
  15. 15.
    Coifman, R.R., Weiss, G.: Analyse Harmonique Non-Commutative sur Certain Espaces Homogènes. Lect. Notes Math. 242, Springer-Verlag (1971)Google Scholar
  16. 16.
    DeVore, R., Sharpley, R.C.: Maximal functions measuring smoothness. Mem. Am. Math. Soc. no. 293 (1984)Google Scholar
  17. 17.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. CRC Press (1992)Google Scholar
  18. 18.
    Fiorenza, A.: A note on the spherical maximal function. Rend. Accad. Sci. Fis. Mat. Napoli (4) 54, 77–83 (1987)MathSciNetGoogle Scholar
  19. 19.
    Fiorenza, A., Krbec, M.: On the domain and range of the maximal operator. Nagoya Math. J. 158, 43–61 (2000)MATHMathSciNetGoogle Scholar
  20. 20.
    Gutierréz, S.: Lusin approximation of Sobolev functions by Holder continuous functions. Bull. Inst. Math. Acad. Sinica 31, no. 2, 95–116 (2003)MATHMathSciNetGoogle Scholar
  21. 21.
    Hajłasz, P.: Boundary behavior of Sobolev mappings. Proc. Am. Math. Soc. 123, 1145–1148 (1995)MATHCrossRefGoogle Scholar
  22. 22.
    Hajłasz, P.: A new characterization of the Sobolev space. (English summary) Dedicated to Professor Aleksander Pelczyński on the occasion of his 70th birthday (Polish). Stud. Math. 159, no. 2, 263–275 (2003)MATHGoogle Scholar
  23. 23.
    Hajłasz, P.: Pointwise Hardy inequalities. Proc. Am. Math. Soc. 127, 417–423 (1999)MATHCrossRefGoogle Scholar
  24. 24.
    Hajłasz, P.: Sobolev spaces on an arbitrary metric space. Potential Anal. 5, 403–415 (1996)MATHMathSciNetGoogle Scholar
  25. 25.
    Hajłasz, P., Kinnunen, J.: Hölder quasicontinuity of Sobolev functions on metric spaces. Rev. Mat. Iberoam. 14, 601–622 (1998)MATHGoogle Scholar
  26. 26.
    Hajłasz, P., Onninen, J.: On boundedness of maximal functions in Sobolev spaces. Ann. Acad. Sci. Fenn. Math. 29, 167–176 (2004)MATHMathSciNetGoogle Scholar
  27. 27.
    Harjulehto, P., Kinnunen, J., Tuhkanen, K.: Hölder quasicontinuity in variable exponent Sobolev spaces. J. Inequal. Appl. (2007) doi:10.1155/2007/32324Google Scholar
  28. 28.
    Hedberg, L.I.: On certain convolution inequalities. Proc. Am. Math. Soc. 36, 505–510 (1972)CrossRefMathSciNetGoogle Scholar
  29. 29.
    Heinonen, J., Kilpeläinen, T., Martio, O.: Nonlinear Potential Theory of Denegerate Elliptic Equations. Oxford Univ. Press, Oxford (1993)Google Scholar
  30. 30.
    Heinonen, J., Koskela, P.: Quasiconformal maps in metric spaces with controlled geometry. Acta Math. 181, no. 1, 1–61 (1998)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Keith, S., Zhong, X.: The Poincaré inequality is an open ended condition. Ann. Math. [To appear]Google Scholar
  32. 32.
    Kilpeläinen, T., Kinnunen, J., Martio, O: Sobolev spaces with zero boundary values on metric spaces. Potential Anal. 12, no. 3, 233–247 (2000)CrossRefMathSciNetGoogle Scholar
  33. 33.
    Kinnunen, J.: The Hardy—Littlewood maximal function of a Sobolev function. Israel J. Math. 100, 117–124 (1997)MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Kinnunen, J., Latvala, V.: Lebesgue points for Sobolev functions on metric spaces. Rev. Mat. Iberoam. 18, 685–700 (2002)MATHMathSciNetGoogle Scholar
  35. 35.
    Kinnunen, J., Lindqvist, P.: The derivative of the maximal function. J. Reine Angew. Math. 503, 161–167 (1998)MATHMathSciNetGoogle Scholar
  36. 36.
    Kinnunen, J., Martio, O.: Hardy's inequalities for Sobolev functions. Math. Research Lett. 4, 489–500 (1997)MATHMathSciNetGoogle Scholar
  37. 37.
    Kinnunen, J., Martio, O.: Maximal operator and superharmonicity. In: Function Spaces, Differential Operators and Nonlinear Analysis (Pudasjärvi, 1999), pp. 157– 169. Acad. Sci. Czech Repub., Prague (2000)Google Scholar
  38. 38.
    Kinnunen, J., Martio, O.: The Sobolev capacity on metric spaces. Ann. Acad. Sci. Fenn. Math. 21, no. 2, 367–382 (1996)MATHMathSciNetGoogle Scholar
  39. 39.
    Kinnunen, J., Saksman, E.: Regularity of the fractional maximal function. Bull. London Math. Soc. 35, 529–535 (2003)MathSciNetGoogle Scholar
  40. 40.
    Korry, S.: A class of bounded operators on Sobolev spaces. Arch. Math. (Basel) 82, no. 1, 40–50 (2004)MATHMathSciNetGoogle Scholar
  41. 41.
    Korry, S.: Boundedness of Hardy—Littlewood maximal operator in the framework of Lizorkin—Triebel spaces. Rev. Mat. Comp. 15, no. 2, 401–416 (2002)MATHMathSciNetGoogle Scholar
  42. 42.
    Korry, S.: Fixed points of the Hardy—Littlewood maximal operator. Collect. Math. 52, no. 3, 289–294 (2001)MATHMathSciNetGoogle Scholar
  43. 43.
    Korte, R., Shanmugalingam, N.: Equivalence and Self-Improvement of p-Fatness and Hardy's Inequality, and Association with Uniform Perfectness. Preprint (2007)Google Scholar
  44. 44.
    Koskela, P., Lehrbäck, J.: Weighted Pointwise Hardy Inequalities. University of Jyvaskyla, Preprint 332 (2007)Google Scholar
  45. 45.
    Koskela, P., Zhong, X.: Hardy's inequality and the boundary size. Proc. Am. Math. Soc. 131, no. 4, 1151–1158 (2003)MATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Kufner, A.: Weighted Sobolev spaces. John Wiley & Sons, Inc. New York (1985)MATHGoogle Scholar
  47. 47.
    Lehrbäck, J.: Pointwise Hardy Inequalities and Uniformly Fat Sets. University of Jyväskylä, Preprint 342 (2007)Google Scholar
  48. 48.
    Lehrbäck, J.: Self-Improving Properties of Weighted Hardy Inequalities. University of Jyväskylä, Preprint 348 (2007)Google Scholar
  49. 49.
    Lehrbäck, J.: Necessary Conditions for Weighted Pointwise Hardy Inequalities. Preprint (2008)Google Scholar
  50. 50.
    Lewis, J.: On very weak solutions of certain elliptic systems. Commun. Partial Differ. Equ. 18, no. 9–10, 1515–1537 (1993)MATHCrossRefGoogle Scholar
  51. 51.
    Lewis, J.L.: Uniformly fat sets. Trans. Am. Math. Soc. 308, 177–196 (1988)MATHCrossRefGoogle Scholar
  52. 52.
    Liu, F.C.: A Luzin type property of Sobolev functions. Indiana Univ. Math. J. 26, no. 4, 645–651 (1977)MATHCrossRefMathSciNetGoogle Scholar
  53. 53.
    Luiro, H.: Continuity of maximal operator in Sobolev spaces. Proc. Am. Math. Soc. 135, 243–251 (2007)MATHCrossRefMathSciNetGoogle Scholar
  54. 54.
    Luiro, H.: The Regularity of the Hardy—Littlewood Maximal Operator on Subdomains of ℝn. Preprint (2008)Google Scholar
  55. 55.
    Luiro, H.: On the Continuous and Discontinuous Maximal Operators. Preprint (2008)Google Scholar
  56. 56.
    Macías, R.A., Segovia, C: Lipschitz functions on spaces of homogeneous type. Adv. Math. 33, 257–270 (1979)MATHCrossRefGoogle Scholar
  57. 57.
    Macías, R.A., Segovia, C: A decomposition into atoms of distributions on spaces of homogeneous type. Adv. Math. 33 271–309 (1979)MATHCrossRefGoogle Scholar
  58. 58.
    Malý, J.: Hölder type quasicontinuity. Potential Anal. 2, 249–254 (1993)MATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    Maz'ja, V.G.: Sobolev Spaces. Springer-Verlag, Berlin (1985)MATHGoogle Scholar
  60. 60.
    Michael, J.H., Ziemer, W.P.: A Lusin type approximation of Sobolev functions by smooth functions. In: Classical Real Analysis (Madison, Wis., 1982), pp. 135–167. Contemp. Math. 42. Am. Math. Soc, Providence, RI (1985)Google Scholar
  61. 61.
    Mikkonen, P.: On the Wolff potential and quasilinear elliptic equations involving measures. Ann. Acad. Sci. Fenn. Ser. A I Math. Diss. 104 (1996)Google Scholar
  62. 62.
    Shanmugalingam, N.: Newtonian spaces: an extension of Sobolev spaces to metric measure spaces. Rev. Mat. Iberoam. 16, no. 2, 243–279 (2000)MATHMathSciNetGoogle Scholar
  63. 63.
    Shanmugalingam, N.: Harmonic functions on metric spaces. Ill. J. Math. 45, 1021–1050 (2001)MATHMathSciNetGoogle Scholar
  64. 64.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton Univ. Press, Princeton, NJ (1970)MATHGoogle Scholar
  65. 65.
    Sugawa, T.: Uniformly perfect sets: analytic and geometric aspects. Sugaku Expositions 16, no. 2, 225–242 (2003)MathSciNetGoogle Scholar
  66. 66.
    Tanaka, H.: A remark on the derivative of the one-dimensional Hardy—Littlewood maximal function. Bull. Austral. Math. Soc. 65, 253–258 (2002)MATHMathSciNetCrossRefGoogle Scholar
  67. 67.
    Wannebo, A.: Hardy inequalities. Proc. Am. Math. Soc. 109, no. 1, 85–95 (1990)MATHCrossRefMathSciNetGoogle Scholar
  68. 68.
    Wannebo, A.: Hardy inequalities and imbeddings in domains generalizing Cο λ domains. Proc. Am. Math. Soc. 122, no. 4, 1181–1190 (1994)MATHCrossRefMathSciNetGoogle Scholar
  69. 69.
    Whitney, H.: Analytic extensions of differentiable functions defined in closed sets. Trans. Am. Math. Soc. 36, no. 1, 63–89 (1934)CrossRefMathSciNetGoogle Scholar
  70. 70.
    Zhong, X.: On homogeneous quasilinear elliptic equations. Ann. Acad. Sci. Fenn. Math. Diss. 117 (1998)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Daniel Aalto
    • 1
  • Juha Kinnunen
    • 1
  1. 1.Institute of MathematicsHelsinki University of TechnologyFinland

Personalised recommendations